Alert archive / South Dakota / Wind Advisories in 2020
Wind Advisory 16, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Jun 16, 2020, 3:31 AM CDT for 14 counties in South Dakota. It took effect at Jun 16, 2020, 12:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2020, 3:31 AM CDT (08:31 UTC)
- In effect from
- Jun 16, 2020, 12:00 PM CDT
- Expired
- Jun 16, 2020, 8:58 PM CDT
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1478 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1717 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
908 WWUS73 KFSD 160831 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 331 AM CDT Tue Jun 16 2020 SDZ038>040-050-052>055-057>060-063-064-161645- /O.NEW.KFSD.WI.Y.0016.200616T1700Z-200617T0300Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- 331 AM CDT Tue Jun 16 2020 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...From noon today to 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
3 follow-up statements
651 WWUS73 KFSD 161512 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1012 AM CDT Tue Jun 16 2020 SDZ038>040-050-052>055-057>060-063-064-162315- /O.CON.KFSD.WI.Y.0016.200616T1700Z-200617T0300Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- 1012 AM CDT Tue Jun 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
791 WWUS73 KFSD 162030 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 330 PM CDT Tue Jun 16 2020 SDZ038>040-050-052>055-057>060-063-064-170300- /O.CON.KFSD.WI.Y.0016.000000T0000Z-200617T0300Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- 330 PM CDT Tue Jun 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of central, east central, south central and southeast South Dakota. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
498 WWUS73 KFSD 170158 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 858 PM CDT Tue Jun 16 2020 SDZ038>040-050-052>055-057>060-063-064-170300- /O.CAN.KFSD.WI.Y.0016.000000T0000Z-200617T0300Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- 858 PM CDT Tue Jun 16 2020 ...WIND ADVISORY IS CANCELLED... Winds have decreased across the area, therefore, the advisory is cancelled. $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jun 15, 11:03 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 15, 11:03 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1103 PM CDT Mon Jun 15 2020 .SHORT TERM...(This Evening through Tuesday) Issued at 331 PM CDT Mon Jun 15 2020 After a bit of a delay in warming earlier today due to some lingering cloud cover, temperatures this afternoon are in the mid to upper 80s and lower 90s across the area. With the continuing "stuck in the middle" pattern, with our area between high pressure in the Great Lakes and a sfc trough/boundary across the central Dakotas, will keep us windy for the next few days. Tuesday looks to be breezier than today, with southerly sustained winds 20-25 knots and gusts around 35 knots. In collaboration with neighbors and based on trends, did bump up winds and gusts from previous forecast. Expect lows tonight to remain fairly warm, in the upper 60s and lower 70s. With the southerly flow coupled with warm air advection and warm air aloft (with 925 temps from 25-30 C and 850 temps 20-25 C), expect highs tomorrow to be in the 90s. .LONG TERM...(Tuesday Night through Monday) Issued at 331 PM CDT Mon Jun 15 2020 Windy conditions and above average temperatures will continue Tuesday night and Wednesday, as the overall upper level Omega blocking pattern and the tight surface pressure gradient remains in place. Warm temperatures aloft and continued WAA will keep Wednesday's highs near to a couple degrees warmer than Tuesday. There does look to be a change in the pattern as we move through the day Wednesday, with our next best chance of precip returning Wednesday evening/night. The upper trough to the west begins to hedge its way to the east, with a bit of a shortwave at 500 mb. Additionally, surface low/front works across SD through Wednesday night. The SPC has outlined our area for the potential for severe weather (marginal and slight risks presently) in Day 3. This seems reasonable, with the current timing of the front and daytime heating (as current forecasts do have highs Wednesday above the convective temp). Additionally, decent instability coupled with steep lapse rates and deep shear show the ingredients for severe weather potential. Will continue to monitor as new data comes in and the system evolution plays out. The Wednesday surface boundary looks to stick around into the end of the week, keeping precipitation/storm chances around the region. Precipitation and storm chances will continue into the weekend, with another, deeper upper trough across the region. Additionally, a couple of shortwaves move through with the overall pattern shift. This overall pattern shift, with northwest flow returning, keeps temperatures through the majority of the extended near average for mid June. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1059 PM CDT Mon Jun 15 2020 VFR conditions through the period. Low level wind shear expected through the overnight as a strong low level jet continues across the plains. Stronger winds are expected to mix to the surface during the day light hours on Tuesday, with wind gusts of 30-35 knots. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...SG LONG TERM...SG AVIATION...BT
Hazardous weather outlook, Jun 15, 5:38 AM CDT, 21 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 538 AM CDT Mon Jun 15 2020 IAZ002-003-012>014-020>022-031-032-MNZ081-089-090-NEZ013-014-SDZ071- 161200- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Cottonwood-Nobles-Jackson-Dixon-Dakota-Union- 538 AM CDT Mon Jun 15 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periodic chances for thunderstorms return to the forecast Wednesday night through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-MNZ071-072-080-097-098-SDZ038>040-050-052>070-161200- Lyon-Lincoln-Murray-Pipestone-Rock-Beadle-Kingsbury-Brookings- Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Clay- 538 AM CDT Mon Jun 15 2020 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periodic chances for thunderstorms return to the forecast Wednesday through Sunday. The best chance for organized severe weather threat is Wednesday afternoon through Wednesday evening. Confidence in details is low at this time, so continue to check for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in South Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.